Thunderstorm Wind, Weston
- When
- June 30, 4:09 PM MST
- Where
- Weston County, 7.13 mi NE of Rochelle
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.680, -104.880
A thunderstorm became severe over southwest portions of Weston County and tracked northeast across the county before weakening as it moved into South Dakota. The storm produced wind gusts to 70 mph from the Rochelle area to near Newcastle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm became severe over southwest portions of Weston County and tracked northeast across the county before weakening as it moved into South Dakota. The storm produced wind gusts to 70 mph from the Rochelle area to near Newcastle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 30, 12:59 PM MST, 3 hours 10 minutes earlier. Its key messages:
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 159 PM MDT Sun Jun 30 2024 .KEY MESSAGES... - Chance for isolated storms this afternoon with the possibility of a strong to severe storm or two in northeastern WY. There are elevated fire weather concerns for northeastern Wyoming as well. - Chance for storms on Monday with strong to severe storms possible, especially towards central SD. - Unsettled weather will continue through the week with near daily chances for showers/storms. && .DISCUSSION...(This Evening Through Sunday) Issued at 155 PM MDT Sun Jun 30 2024 Current wv imagery depicts upper ridge over the Rockies/northern plains. A plume of very dry air extends from southern Cal northeastward into Wyoming. The dry air at the low to mid levels is contributing to a strong cap which will inhibit convection this afternoon across much of the area. Despite this dry air, isolated high based storms have managed to develop along the dryline in WY. These storms are currently moving eastward into Campbell County. 30-45kts of effective shear over northeastern WY will lend to a marginal severe threat with these storms. Inverted-V profiles indicate that these storms will be capable of putting out strong wind gusts. With the the deep layer of dry air, it's questionable if precip will be able to reach the ground. Dry conditions (RHs have dropped to 15 to 30% across portions of northeastern WY), hot temperatures of 80 to 90 degrees, and breezy winds have contributed to some elevated fire weather conditions across northeastern WY. Convection will make its way into far western SD by the evening hours, though strength and coverage will be limited due to the strong cap in place over western SD. The main trough with attendant front will cross the region Monday, bringing chances for storms to the region once more. Strong southerly low level flow will advect ample GOMEX moisture into the northern plains with sfc Tds expected to reach into the mid-50s to upper-60s. Fcst soundings indicate deep layer moisture which will lend to the severe threat as storms won't struggle as much as they will today. Short term models depict corridor of 1500-2500 J/kg MUCAPE across the eastern half of our CWA, towards central SD. MUCAPE across western SD into northeastern WY will be less but still a decent amount with values of 500-1500 J/kg. 50-60 kt of 0-6km shear will be sufficient for rotating updrafts. Large hail and damaging winds will be the main hazards though there is also a low tornado threat. Upper trough will move east by Tuesday with quasi-zonal and unsettled flow setting up over the region by Wednesday. Temperatures through the mid week will be warm but not overly hot with highs in the 70s to 80s. Disturbances along the flow will contribute to daily chances for showers/storms. Another wave/developing upper low swings through the area Thursday bringing cooler temps and stormy weather for the 4th of July. && .AVIATION...(For the 18Z TAFS Through 18Z Monday) Issued At 1118 AM MDT Sun Jun 30 2024 Breezy southerly winds will continue with gusts to 30-40 knots through 06Z. Isolated showers and thunderstorms are possible this afternoon, especially across NE WY and far western SD. Gusty, erratic winds and MVFR conditions can be expected near any stronger storms. Otherwise, VFR conditions will prevail. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION/KEY MESSAGES...Wong AVIATION...MLS
Hazardous Weather Outlook National Weather Service Rapid City SD 520 AM MDT Sun Jun 30 2024 SDZ001-002-012>014-024>032-041>044-046-047-072>078-WYZ054>060- 011300- Harding-Northern Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foothills-Rapid City- Southern Foothills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Western Fall River- Northern Oglala Lakota-Northern Jackson-Bennett-Mellette-Todd- Sturgis/Piedmont Foothills-Southern Meade Co Plains- Hermosa Foothills-Eastern Fall River-Southern Oglala Lakota- Southern Jackson-Southern Perkins-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills- Weston County Plains-Newcastle-Northeastern Crook- 520 AM MDT Sun Jun 30 2024 /620 AM CDT Sun Jun 30 2024/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms today, meaning that isolated severe storms are possible. Primary hazards include large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday Severe thunderstorms are possible Monday with large hail and damaging winds the main threats. Near-daily chances of thunderstorms will continue through the week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ049-011300- Tripp- 620 AM CDT Sun Jun 30 2024 This Hazardous Weather Outlook is for portions of south central South Dakota. .DAY ONE...Today and Tonight While an isolated thunderstorm is possible later this afternoon, severe weather is not anticipated at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Severe thunderstorms are possible Monday with large hail and damaging winds the main threats. Near-daily chances of thunderstorms will continue through the week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
214 PM MDT Sun Jun 30 2024
WYZ054-055-302100-
Northern Campbell WY-Southern Campbell WY-
214 PM MDT Sun Jun 30 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CAMPBELL COUNTY THROUGH
300 PM MDT...
At 213 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Savageton, or 19 miles southwest of Gillette, moving
northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Gillette, Caballo Mine, Belle Ayr Mine, Eagle Butte Mine, Buckskin
Mine, Camplex Event Facility, and Gillette Airport.
This includes Interstate 90 in Wyoming between Mile Markers 98 and
131.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4428 10602 4461 10568 4403 10515 4395 10578
4424 10602
TIME...MOT...LOC 2013Z 234DEG 15KT 4408 10576
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
WongPreliminary Local Storm Report
National Weather Service Rapid City SD
313 PM MDT Sun Jun 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM Tstm Wnd Gst 17 WSW Wright 43.62N 105.79W
06/30/2024 M58 mph Campbell WY Mesonet
&&
MLSSpecial Weather Statement
National Weather Service Rapid City SD
423 PM MDT Sun Jun 30 2024
WYZ055-058-059-302315-
Southern Campbell WY-Weston County Plains WY-Newcastle WY-
423 PM MDT Sun Jun 30 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CAMPBELL AND
SOUTHWESTERN WESTON COUNTIES THROUGH 515 PM MDT...
At 423 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles west of Rochelle, or 25 miles southeast of Wright, moving
northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Rochelle around 430 PM MDT.
Clareton around 450 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4368 10521 4387 10467 4357 10450 4349 10503
4350 10519
TIME...MOT...LOC 2223Z 245DEG 30KT 4360 10503
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
RudgeThe Rapid City radar (KUDX), 172 km away, was scanning. The volume nearest the first event began at 23:09 UTC.
5 thunderstorm wind. Local standard time, as filed.
The spotter estimated wind gusts at near 60 mph.
Wind gusts were estimated at 60 mph.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194888, 1194889, 1194891, 1194892, 1194895.